Texas, 2012

Wildfire in Texas, July 14 to 17, 2012

July 14 to 17, 2012 · NWS CRP · 1 event in 1 county or zone

Lightning started a wildfire on the Padre Island National Seashore about 6 miles south of the Visitors Center on July 14th. The fire burned for over 2 days and consumed roughly 13000 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Lightning started a wildfire on the Padre Island National Seashore about 6 miles south of the Visitors Center on July 14th. The fire burned for over 2 days and consumed roughly 13000 acres. There were no structures lost or injuries reported. The fire primarily burned grasses on the uninhabited part of the federally owned park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 14, 11:39 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 14, 11:39 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1239 PM CDT SAT JUL 14 2012

.DISCUSSION...UPDATED FOR 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR ALL TERMINALS NEXT 24 HRS ASIDE FROM ANY CONVECTION
THAT MOVES OVER TERMINALS. CONVECTION XPCTD TO BE IN VCNTY OF
KCRP/KVCT/KALI THROUGH PORTIONS OF THIS AFTN AND POSSIBLY KLRD BY
LATE AFTN. BRIEF MVFR TO IFR VSBYS WILL BE POSSIBLE WITH ANY
CONVECTION THAT OCCURS. CONVECTION SHOULD DIMINISH WITH LOSS OF
DAYTIME HEATING WITH MAINLY CLEAR SKIES TO PREVAIL OVERNIGHT. CU
FIELD TO ONCE AGAIN REDVLP AFTER SUNRISE SUN WITH ISO SHRA
POSSIBLE BY LATE MRNG. LIGHT AND VARIABLE WINDS XPCTD THRU MOST OF
TAF PERIOD WITH BRIEF PERIODS OF LOW END MODERATE SE WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    93  75  93  77  93  /  40  20  40  10  20
VICTORIA          92  74  90  74  92  /  50  30  50  10  30
LAREDO            98  77  98  78 101  /  20  30  20  20  10
ALICE             96  74  96  76  96  /  40  20  40  10  20
ROCKPORT          91  77  90  77  91  /  40  30  50  20  30
COTULLA           97  75  96  75  99  /  30  30  30  20  20
KINGSVILLE        96  75  95  76  96  /  40  20  40  10  20
NAVY CORPUS       91  77  90  80  90  /  40  20  40  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

AVIATION...HART/79
Hazardous weather outlook, Jul 14, 4:31 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
531 AM CDT SAT JUL 14 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-151045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
531 AM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE GULF FACING
BEACHES OF SOUTH TEXAS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS MUCH
OF SOUTH TEXAS. NO SEVERE WEATHER IS EXPECTED...HOWEVER A FEW
STORMS MAY BECOME STRONG THIS AFTERNOON ALONG THE SEA BREEZE...WITH
WINDS IN EXCESS OF 40 MPH BEING THE MAIN THREAT. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO FLOODING IN
AREAS THAT HAVE ALREADY RECEIVED ABUNDANT RAINFALL IN PREVIOUS
DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE GULF FACING
BEACHES OF SOUTH TEXAS ON SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
SOUTH TEXAS THROUGH THURSDAY...WITH THUNDERSTORM CHANCES DIMINISHING
BY LATE FRIDAY AS AN UPPER LOW FINALLY MOVES WEST AND DISSIPATES AND
DRIER AIR MOVES IN. NO SEVERE WEATHER IS EXPECTED.. ALTHOUGH A
THUNDERSTORM OR TWO COULD PRODUCE WINDS IN EXCESS OF 40 MPH DURING
THE AFTERNOON ALONG THE SEA-BREEZE. LOCALLY HEAVY RAINFALL ALSO WILL
BE POSSIBLE...AND ANY PERSISTENT STORMS FORMING OVER AREAS WHICH
RECEIVED PLENTIFUL RAINFALL DURING THE PREVIOUS FEW DAYS COULD
RESULT IN ISOLATED FLOODING MAINLY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kleberg

When
July 14, 1:00 PM CST to July 17, 6:00 AM CST
Where
Kleberg forecast zone
Reported by
Park/Forest Service
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

A lightning strike on the afternoon of July 14th started a wildfire on the Padre Island National Seashore about 6 miles south of the Visitors Center. The fire spread during the next two days consuming roughly 13000 acres before the fire was extinguished.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400247.